Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 26, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 13, 2019, 7:43 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Aug 14, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2019, 7:43 PM EDT (23:43 UTC)
- In effect from
- Aug 14, 2019, 6:00 AM EDT
- Expired
- Aug 14, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465 WHUS42 KILM 132343 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 743 PM EDT Tue Aug 13 2019 NCZ106-108-140745- /O.NEW.KILM.BH.S.0026.190814T1000Z-190815T0000Z/ Coastal Pender-Coastal New Hanover- 743 PM EDT Tue Aug 13 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Wednesday through Wednesday evening. * LOCATIONS...Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Wednesday through Wednesday evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop Wednesday afternoon as south winds increase to around 15 kts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
1 follow-up statement
481 WHUS42 KILM 140847 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 447 AM EDT Wed Aug 14 2019 NCZ106-108-150000- /O.CON.KILM.BH.S.0026.190814T1000Z-190815T0000Z/ Coastal Pender-Coastal New Hanover- 447 AM EDT Wed Aug 14 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop Wednesday afternoon as south winds increase to around 15-20 mph with higher gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 7:13 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 13, 7:13 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 713 PM EDT Tue Aug 13 2019 .SYNOPSIS... A front will slowly approach and move into the area through Wednesday and Thursday, bringing increased chances for showers and thunderstorms. A slow drying trend is expected as we move into and through the weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 3 PM Tuesday...Convection has developed along and ahead of a prefrontal trough in the western Carolinas this afternoon. SPC has introduced a slight risk for western portions of the forecast area, damaging wind would be the concern, however, at this point the potential for storms reaching the area is rather low. High resolution guidance shows this activity initially holding together as it heads east. Convection starts to weaken as it approaches the area. This is likely down to 2 factors. The loss of heating, decreasing diurnal instability and the lingering effects of the mid- level ridge. Ridge is in the process of weakening, but there may still be lingering mid-level dry air/subsidence. Cannot rule out isolated or scattered showers and thunderstorms across far western tier between 1900 and 2100 EDT, but think most of the area stays dry this evening. Second round of convection late tonight, along the actual trough, may move into the area after midnight. Western areas would again be favored for any storms with activity weakening and becoming more stratiform as it moves toward the coast. Combination of increasing southwest flow overnight and lingering debris cloud will keep lows well above climo. Wed looks to be an active day for convection. The mid-level ridge continues to weaken, decreasing subsidence and increasing moisture aloft. Mid-level lapse rates steepen with heating and low level moisture advection pushing MLCAPE to 3000 to 3500 J/kg in the afternoon. Additionally the remains of the surface trough will be in the area and low level convergence will be increasing as a cold front approaches from the northwest. All signs point to widespread showers and thunderstorms developing as early as midday with potential for convection lasting into the early evening. Current temperature/dewpoint forecast would warrant issuance of a heat advisory for a bulk of the area. However, temperature forecast is not straightforward. It is highly likely that convection across much of the area will keep the heat index from reaching 105 for 3 hours. Given the high amount of uncertainty, will hold off on any headlines for now. Convection will wane Wed evening/night with the loss of heating, but expect abundant cloud cover overnight and what could be a healthy stratiform rain shield lingering into the early hours of Thu as front moves into the area. Lows Wed night will remain above climo. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... As of 330 PM Tuesday...Main challenge for this part of the forecast is how far south/east front and moist air from the near term will progress. Current thinking is that we will still be in warm/moist sector ahead of surface boundary on Thursday, esp. eastern half of the CWA. That combined with SW flow aloft and weak mid level short wave energy moving through is enough to support continued good chance/low end likely pops that will be highest near the coast. That said instability does not look quite as bad as Wednesday with more cloud cover and bulk of moisture shifting east... so less of a severe threat anticipated. Latest guidance has sfc boundary still lingering near the area into Fri but with drier air beginning to shift east over the area esp. western parts. Have thus begun to taper PoPs down a bit but needed to keep a decent chance in for Fri peak heating hours. Temps in the short term will be seasonably warm but wouldn't be surprised to see lows a bit above normal given cloud cover and SW flow. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 330 PM Tuesday...Still looks like some drying as we move into the upcoming weekend, as upper flow flattens (and weakens) a bit between ridging to our east and west, allowing main lift and moisture to reside just offshore. Can't completely rule out shower/tstm chances during peak heating esp. along sea breeze, but chances look lower than the workweek at this time at least for the first part of the weekend. Some differences in the models for Sunday and into early next week but overall looks like a fairly typical summertime pattern with offshore high pressure dominating with low end chance of diurnal convection. It should be noted that the 12Z ECMWF is more bullish with a slug of moisture moving up from Florida allowing for enhanced precip chances Sun/Mon. Low confidence in any related specifics at the moment as 13/00Z had this well west of area, and have kept PoPs at or below 40% for now during peak heating hours. Finally, the models have backed off on any potential tropical development along the old front that will be pushing off the SE Coast. Will continue to monitor though. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... As of 0z...Convection that approached our area from the west this afternoon has died down quickly. Slight chance of overnight isolated showers. Chance of rain increases fast tomorrow afternoon and evening with daytime heating as scattered thunderstorms are expected to develop across the area, mainly after 18z, with marginal risk of severe winds. No fog/stratus forecasted for early morning due to elevated winds and lingering clouds overnight. Mainly VFR forecast, with brief MVFR/IFR conditions likely within heavier storms tomorrow afternoon. South-southwesterly winds throughout TAF period between 5 and 10 kts, with higher gusts along coast with sea breeze and within thunderstorms. Extended...Mainly VFR. Except for pockets of early morning fog each day, mainly across the inland terminals. Convection will increase across the terminals later Wed afternoon and night thru Fri due to the slow passage of a cold front. && .MARINE... As of 330 PM Tuesday...Light southerly winds today will increase overnight as gradient starts to become more defined. Winds become southwest overnight with speeds a solid 15 kt into Wed. Approaching cold front will maintain the well defined gradient on Wed with southwest flow continuing at a solid 15 kt with occasional 20 kt sustained into early Thu. Seas around 2 ft this afternoon, mainly southeast swell, will start building overnight as winds increase. Seas peak at 3 to 4 ft later Wed and Wed night with a mix of south to southwest wind wave around 4 seconds (dominant) and southeast swell around 8 seconds. Mostly moderate SW/S flow is expected Thu/Fri with bulk of waters just ahead of a weak front. Could be a period early where flow is more offshore and lighter, with stronger winds with more of a Sly component near the coast in the PM hours per usual. Not going quite as high as the GFS/WW3 solutions with near Small Craft level prefrontal flow and associated short period seas on Fri PM as those solutions appear to be a bit of an outlier at this time. Will update as needed as that timeframe nears. Kept in light to moderate SW/S flow for the weekend and into early next week around offshore high pressure, but will likely see periods of lighter and more offshore flow again in the mornings as front begins to wash out and we see a land breeze component. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MCW NEAR TERM...III SHORT TERM...MCW LONG TERM...MCW AVIATION...VAO MARINE...III/MCW
Hazardous weather outlook, Aug 13, 3:33 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 333 PM EDT Tue Aug 13 2019 NCZ087-096-SCZ017-023-024-141945- Robeson-Bladen-Marlboro-Darlington-Dillon- 333 PM EDT Tue Aug 13 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. An isolated strong to severe thunderstorms will be possible this evening with damaging winds the primary concern. Afternoon and early evening heat indices will range between 100 and 104 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index in excess of 105 degrees for several hours is possible on Wednesday. A few strong to severe thunderstorms will be possible Wednesday afternoon and evening with damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105>110-SCZ032-033-039-054>056-058-059-141945- Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Florence- Marion-Williamsburg-Coastal Horry-Inland Georgetown- Coastal Georgetown-Central Horry-Northern Horry- 333 PM EDT Tue Aug 13 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Afternoon and early evening heat indices will range between 100 and 104 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index in excess of 105 degrees for several hours is possible on Wednesday. A few strong to severe thunderstorms will be possible Wednesday afternoon and evening with damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-141945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 333 PM EDT Tue Aug 13 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.